Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 6, NWS Bismarck, ND

April 20, 20235 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 20, 2023, 2:10 AM MDT for 5 counties in North Dakota. It took effect at Apr 20, 2023, 9:00 AM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 2:10 AM MDT (08:10 UTC)
In effect from
Apr 20, 2023, 9:00 AM MDT
Expired
Apr 21, 2023, 12:00 AM MDT
In force
15 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS73 KBIS 200810
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
310 AM CDT Thu Apr 20 2023

NDZ040>045-201800-
/O.NEW.KBIS.WI.Y.0006.230420T1500Z-230421T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of New England, Bowman, Mott, Selfridge, New
Leipzig, Carson, Fort Yates, Elgin, Hettinger, Solen, and
Marmarth
210 AM MDT Thu Apr 20 2023 /310 AM CDT Thu Apr 20 2023/

...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 
MIDNIGHT MDT /1 AM CDT/ TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest North Dakota.

* WHEN...From 9 AM MDT /10 AM CDT/ this morning to Midnight MDT /1 
  AM CDT/ tonight.

* IMPACTS...Items left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Light snow combined with gusty winds may 
  bring some areas of blowing and drifting snow tonight into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
4 follow-up statements
356 
WWUS73 KBIS 201133
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
633 AM CDT Thu Apr 20 2023

NDZ040>045-202100-
/O.CON.KBIS.WI.Y.0006.230420T1500Z-230421T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of New England, Bowman, Mott, Selfridge, New
Leipzig, Carson, Fort Yates, Elgin, Hettinger, Solen, and
Marmarth
533 AM MDT Thu Apr 20 2023 /633 AM CDT Thu Apr 20 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS 
MORNING TO MIDNIGHT MDT /1 AM CDT/ TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest North Dakota.

* WHEN...From 9 AM MDT /10 AM CDT/ this morning to Midnight MDT /1 
  AM CDT/ tonight.

* IMPACTS...Items left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Light snow combined with gusty winds may 
  bring some areas of blowing and drifting snow tonight into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
893 
WWUS73 KBIS 201944
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
244 PM CDT Thu Apr 20 2023

NDZ040>045-210345-
/O.CON.KBIS.WI.Y.0006.000000T0000Z-230421T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Fort Yates, Bowman, Selfridge, New
Leipzig, Solen, Hettinger, Marmarth, Mott, Carson, Elgin, and New
England
144 PM MDT Thu Apr 20 2023 /244 PM CDT Thu Apr 20 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT/1 AM CDT/ 
TONIGHT...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest North Dakota.

* WHEN...Until Midnight MDT/1 AM CDT/ tonight.

* IMPACTS...Items left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Light snow combined with gusty winds may 
  bring some areas of blowing and drifting snow tonight into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Jones
938 
WWUS73 KBIS 210239
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
939 PM CDT Thu Apr 20 2023

NDZ040>045-210600-
/O.CON.KBIS.WI.Y.0006.000000T0000Z-230421T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Mott, Selfridge, New England, Marmarth,
Elgin, New Leipzig, Fort Yates, Hettinger, Solen, Bowman, and
Carson
839 PM MDT Thu Apr 20 2023 /939 PM CDT Thu Apr 20 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT/1 AM CDT/ 
TONIGHT...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwestern North Dakota.

* WHEN...Until Midnight MDT/1 AM CDT/ tonight.

* IMPACTS...Items left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Light snow combined with gusty winds may 
  bring some areas of blowing and drifting snow tonight into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
910 
WWUS73 KBIS 210544
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1244 AM CDT Fri Apr 21 2023

NDZ040>045-210645-
/O.EXP.KBIS.WI.Y.0006.000000T0000Z-230421T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Bowman, New England, Marmarth, New
Leipzig, Hettinger, Carson, Mott, Fort Yates, Solen, Selfridge,
and Elgin
1144 PM MDT Thu Apr 20 2023 /1244 AM CDT Fri Apr 21 2023/

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT/1 AM CDT/ TONIGHT...

Although breezy winds may still linger, strong winds are no longer 
expected tonight. Thus the Wind Advisory will be allowed to expire 
at midnight MDT / 1 AM CDT / tonight.

$$

Anglin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 19, 11:47 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 19, 11:47 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1247 AM CDT Thu Apr 20 2023

.UPDATE...
Issued at 1245 AM CDT Thu Apr 20 2023

Overall just continue to maintain an eye on the latest radar and
forecast trends. Airmass RGB showing nicely the dry air being
pulled into the low of the region. This generally supports
lingering light snow in the northeast, with minimal pops elsewhere
tonight. This is also showing pulling up lower level moisture in
the central and east which may lead to patchy fog and developing
light rain and snow tonight. Overall the forecast generally
remains on track and minimal updates needed at this time.

UPDATE Issued at 959 PM CDT Wed Apr 19 2023

Some light snow continues over the northwest so have decided to
keep headlines over that area in place for the time being. Only
real change was to expand fog coverage from the James River Valley
well into north central and portions of northwest North Dakota
where visibility has dropped over multiple locations the past few
hours.

UPDATE Issued at 657 PM CDT Wed Apr 19 2023

Snow has really been lingering over far northwest North Dakota,
though much has been melting. For early evening update kept higher
chances over this area for the next few hours. In addition, have
added some fog through tonight over the James River Valley where
visibility reductions are noted.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 225 PM CDT Wed Apr 19 2023

Ongoing hazards and potential for snow/blowing snow highlight the
short term forecast.

We have cancelled the winter storm warning for Burke county and
replaced it with an advisory. The winter storm warning continues
for Divide county. The winter weather advisory continues for
Williams and Mountrail counties. All other winter weather
headlines have been cancelled. The wind advisory continues far
southwest and south central.

Currently, surface low pressure was situated near Williston and
continues to work slowly northwest. Dry air has lifted around the
bottom of the low and northward into north central and eastern
ND, ending the precipitation for the most part over the forecast
area. The Williston radar does show returns still rotating through
Williams and into Divide counties and there may be some
additional snow shower development over the northwest through this
afternoon/evening. We left the ending time of the current hazards
the same as the previous, but they might be able to be dropped
this evening. However the wrap around moisture does move into this
area later tonight so will let it go for now and evening shift
can revisit.

A second low pressure system develops around northern Minnesota on
Thursday. Abundant moisture will be pulled into this system as
well. The location of the western edge of the developing moisture
plume remains uncertain, but does seem to favor areas just east
of the forecast area, especially Thursday morning. By Thursday
afternoon, the moisture gets pulled back farther west into the
northeast quarter of our CWA as the upper low lifts into
northeast ND, with the surface low over west central MN. Farther
west, the first upper low that is currently hanging out over
northwest ND, finally starts to drop southeast and fill in,
allowing wrap around moisture to spill into western ND. By this
time, the surface low, currently over northwest ND, is now
exiting the area, thus strong northwest flow is again situated
over western ND. We may need a wind advisory in the far southwest
and south central again tomorrow but with one already ongoing, we
will pass this on to the evening or overnight shift. The wind
itself, looks to be a low end event. However with the upper low
over this area, we could see a combination of winds and snow
showers over the west on Thursday. Then Thursday night both upper
lows drop south and wrap around moisture encompasses the entire
forecast area.

At this time there is quite a bit of uncertainty in the impacts
due to snow showers and strong winds Thursday and Thursday
evening. Although it's still cold for this time of year,
temperatures in the 30s to lower 40s are not conducive to
widespread blowing snow, unless you have higher snow rates. This
certainly may occur Thursday afternoon/evening, but it may be more
of an intermittent showery event rather than a continuous period
of blowing snow that we have been used to this past winter and
early spring. Thus we are holding off on any hazards for the time
being.

.LONG TERM...(Friday through Wednesday)
Issued at 225 PM CDT Wed Apr 19 2023

Snow showers continue Friday and into Friday night as cold air
continues to spill into the forecast area. QPF will be much
lighter during this timeframe, but breezy to windy conditions and
Temperatures mainly in the 30s will make for a blustery Spring
day.

Thereafter, the weekend looks to be cool, dry and quiet, with
slowly warming temperatures each day. We climb back into the 40s
and 50s early next week with possibly some small precipitation
chances Tuesday into Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1245 AM CDT Thu Apr 20 2023

Overall a dynamic system will bring periods of MVFR to IFR
conditions throughout the forecast period. Some central sites look
to see VFR conditions to start the TAF period tonight, while the
rest of the sites generally start the period in MVFR ceilings
under lower clouds. Some snow or perhaps even patchy fog could
lower these sites to IFR tonight into Thursday morning. A large
upper level low will then push through the region Thursday into
Friday. This will bring widespread light snow and lower ceilings.
Expected MVFR to IFR and perhaps LIFR conditions as a result.
Gusty winds could further reduce visibility during this time
period in any areas of blowing and drifting snow, especially
Thursday night into Friday.

Note...there are issues with METARs transmitting from the KDIK
ASOS, thus AMD NOT SKED has been added in the TAF until this issue
can be resolved.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 AM CDT this morning for NDZ001.

Winter Weather Advisory until 7 AM CDT this morning for NDZ002-
009-010.

&&

UPDATE...Anglin
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Anglin
Hazardous weather outlook, Apr 19, 11:36 PM MDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1236 AM CDT Thu Apr 20 2023

NDZ001-210545-
Divide-
1236 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

A winter storm warning is in effect through late tonight. See
weather.gov/bis for details

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow and patchy blowing snow could reduce visibility Thursday
through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002-009-010-210545-
Burke-Williams-Mountrail-
1236 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

A winter weather advisory is in effect through late tonight. See
weather.gov/bis for details

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow and patchy blowing snow could reduce visibility
Thursday through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-017>023-025-031>037-042-045>048-050-051-210545-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1236 AM CDT Thu Apr 20 2023 /1136 PM MDT Wed Apr 19 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow and patchy blowing snow could reduce visibility
Thursday through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040-041-043-044-210545-
Slope-Hettinger-Bowman-Adams-
1136 PM MDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty winds are possible Thursday afternoon, while light snow and
patchy blowing snow could reduce visibility Thursday evening
through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:07 AM MDTWinter Weather AdvisoryBISBottineau, Burke, Burleigh, Dickey, Divide, Emmons and 14 more42 hr

Nearby

Wind Advisories in North Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.